Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2002, 8:01 PM EDT for Oceana County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2002, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 8, 2002, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 107 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:11 PM EDT | Thunderstorm Wind 53 E | Hart, MI | A few trees were blown down in Hard and several more trees were blown down across Oceana county, which also knocked down several power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS53 KGRR 090001 SVRGRR MIC127-090045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 800 PM EDT MON JUL 8 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 845 PM EDT * AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CRYSTAL VALLEY TO 5 MILES SOUTHWEST OF LITTLE SABLE POINT...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... STONY LAKE AROUND 805 PM EDT WALKERVILLE...ELBRIDGE AROUND 810 PM EDT NEW ERA AROUND 815 PM EDT HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4381 8624 4356 8682 4349 8622 4369 8606 KWG/MJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 8, 3:25 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT MON JUL 8 2002 SHORT TERM DISCUSSION... FORECAST FOCUS IS PRIMARILY ON THE FIRST TWO PERIODS OF THE SHORT TERM...TONIGHT AND TUESDAY...AS A COLD FRONT PUSHES THROUGH THE FORECAST AREA. PRECIPITATION CHANCES WILL BE THE MAIN CONCERN AS THE FRONT MOVES THROUGH...NOT TO MENTION THE CHANCES FOR SEVERE AS WELL. HIGH PRESSURE BUILDS IN AT THE SURFACE INTO MID WEEK...AND THE UPPER FLOW SHIFTS TO THE NORTHWEST...WHICH WILL TREND TEMPERATURES AND HUMIDITY DOWN. ETA AND AVN ARE IN FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES. CONVECTIVE COMPLEX CONTINUES TO WORK EAST...AND SATELLITE IMAGERY INDICATES COOLING TOPS ON THE SOUTHERN EDGE OVER EC WISCONSIN. AIRMASS TO THE SOUTH OF THE CURRENT ACTIVITY ON AN AXIS FROM OSCODA SOUTHWEST TO DES MOINES IOWA IS QUITE UNSTABLE WITH LI/S BETWEEN -7 AND -9. TEMPS ARE NEAR 90 DEGREES ON THIS AXIS...WITH DEW POINTS IN THE 70S. FRONTAL BOUNDARY IS SOMEWHAT ILL DEFINED TO THE NORTH OF THE CONVECTIVE ACTIVITY...BUT RUNS ROUGHLY FROM THE EASTERN U.P. SOUTHWEST TO A SURFACE LOW IN NW WISCONSIN...WITH A COLD FRONT TRAILING FROM THERE BACK ACROSS NORTHERN IOWA. THE FRONT WILL GATHER STEAM OVERNIGHT THOUGH...AS THE UPPER SHORTWAVE DROPS SOUTHEAST. EXPECT THE ONGOING CONVECTION TO PRESS TO THE EAST/SOUTHEAST ACROSS CENTRAL LOWER MI...LIKELY REGENERATING CONVECTION ON THE OUTFLOW ALONG ITS SOUTHERN EDGE. ALSO EXPECT FURTHER CONVECTION TO DEVELOP TO THE WEST OVER IA/IL/SRN WI THIS AFTERNOON/EVENING AND WORK IN OVERNIGHT. GIVEN INSTABILITY IN PLACE...WHICH WILL WORK SOUTH TONIGHT...SEVERE STORMS NOT OUT OF THE QUESTION. WET MICROBURSTS WOULD BE THE LIKELY MODE OF OPERATION...WITH SOME NEAR SEVERE REPORTS OF HAIL AND WIND POSSIBLE. HEAVY RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...SO WILL HAVE LOCALLY HEAVY RAIN MENTIONED IN THE ZONES. WILL CARRY CATEGORICAL POPS TO THE NORTH (80/90 PCT) FOR SHOWERS AND THUNDERSTORMS AND LIKELY WORDING TO THE SOUTH (70 PCT). ON TUESDAY...FRONT IS FORECAST TO PUSH SOUTH THROUGH THE MORNING...AND EXIT SOUTHERN LOWER MICHIGAN DURING THE AFTERNOON. WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH DURING THE MORNING...AND HAVE LIKELY POPS TAPERING TO CHANCE IN THE AFTERNOON IN THE SOUTH. HAVE A QUESTION AS TO HOW QUICKLY THE FRONT WILL MOVE SOUTH TOMORROW...THEREFORE WILL LINGER THE POPS INTO THE AFTERNOON SOUTH. WILL WORD THE SOUTH AS CONSIDERABLE CLOUDS...AND THE NORTH AS BECOMING PARTLY CLOUDY. HIGHS WILL GENERALLY BE IN THE LOW TO MID 80S. TUESDAY NIGHT...THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA...AND WILL CONTINUE THE DRY FORECAST. SKIES SHOULD BECOME MOSTLY CLEAR. WEDNESDAY...SHOULD BE A MOSTLY SUNNY DAY...WITH ONLY SOME SCATTERED CUMULUS AND CIRRUS AROUND. MOSTLY CLEAR SKIES SHOULD PERSIST INTO WEDNESDAY NIGHT AS WELL...WITH SURFACE HIGH PRESSURE BUILDING IN. DUKESHERER EXTENDED FORECAST DISCUSSION... MOST OF THE EXTENDED FORECAST CONTINUES TO LOOK DRY AND UNEVENTFUL...WITH A SLOW MODERATION IN TEMPERATURES AND HUMIDITY LEVELS. WITH UPPER LEVEL NWRLY FLOW AND SFC HIGH PRESSURE RIDGE IN PLACE...SKIES SHOULD BE MOSTLY SUNNY THU AND FRI WITH TEMPERATURES NEAR TO 5 DEGREES BELOW NORMAL AND COMFORTABLY COOL NIGHTS. SFC HIGH RIDGE WILL BE TO OUR EAST BY SATURDAY WITH A S/SE SFC FLOW BRINGING A SLIGHT INCREASE IN HUMIDITY. SHORTWAVE APPROACHES FROM THE NW FOR LATE SATURDAY AND SUNDAY...WITH AN ASSOCIATED SFC COLD FRONT DEPICTED CROSSING THE FORECAST AREA SUNDAY PER THE 00Z EXTENDED AVN RUN. PREFER THE SLOWER SOLUTION OF THE AVN WITH THIS SYSTEM...AS BOTH YESTERDAYS 12Z ECMWF AND LAST NIGHTS 00Z CANADIAN INDICATED A COLD FRONTAL PASSAGE ON SATURDAY. WILL CARRY A CHANCE FOR SHOWERS/THUNDER WITH THIS FRONT...BUT AS HAS BEEN THE CASE WITH THE PAST SEVERAL SYSTEMS...MOISTURE LOOKS SPOTTY AND WE WILL NOT BE ABLE TO TAP THE GULF FLOW. DRY WEATHER RETURNS FOR EARLY NEXT WEEK BEHIND THE FRONT. GREENE .GRR...NONE.
In the hours before
Special weather statement, Jul 8, 6:18 PM EDT, 1 hour 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 618 PM EDT MON JUL 8 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT MUCH OF SOUTHWEST LOWER MICHIGAN TONIGHT. A FEW STORMS COULD CONTAIN DAMAGING WIND GUSTS. LOCALIZED HEAVY RAINFALL COULD ACCOMPANY SOME OF THE STORMS AS WELL. AN INCH OR TWO OF RAIN COULD FALL IN A FEW LOCATIONS. DISCUSSION... A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION OVERNIGHT. THE ATMOSPHERE AHEAD OF THIS FRONT IS VERY MOIST AND UNSTABLE. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND AHEAD OF THIS FRONT...AS IT PUSHES SOUTHWARD THROUGH SOUTHWEST LOWER MICHIGAN. THE STRONGEST STORMS ARE EXPECTED FROM 700 PM TO 200 AM. CONSIDERING THE POTENTIAL FOR TORRENTIAL DOWNPOURS...SOME OF THE RAIN COULD BE LOCALLY EXCESSIVE...ESPECIALLY IN URBAN AND POOR DRAINAGE LOCATIONS. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEED THIS EVENING. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH FRIDAY... HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD. OSTUNO MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 8:03 PM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 8:03 PM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 8:59 PM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 8, 8:59 PM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 8, 10:02 PM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 8, 10:02 PM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 8, 10:02 PM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 8, 11:01 PM EDT | Special Marine Warning | GRR | 59 min | |
| Jul 8, 11:01 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.